Robust Equilibrated Error Estimator for Diffusion Problems : Mixed Finite Elements in Two Dimensions

Research output: Journal Publications and ReviewsRGC 21 - Publication in refereed journalpeer-review

6 Scopus Citations
View graph of relations


Related Research Unit(s)


Original languageEnglish
Article number22
Number of pages22
Journal / PublicationJournal of Scientific Computing
Issue number1
Online published10 Apr 2020
Publication statusPublished - Apr 2020


This paper introduces and analyzes an equilibrated a posteriori error estimator for mixed finite element approximations to the diffusion problem in two dimensions. The estimator, which is a generalization of those in Braess and Schöberl (Math Comput 77:651–672, 2008) and Cai and Zhang (SIAM J Numer Anal 50(1):151–170, 2012), is based on the Prager–Synge identity and on a local recovery of a gradient in the curl free subspace of the H (curl)-confirming finite element spaces. The resulting estimator admits guaranteed reliability, and its robust local efficiency is proved under the quasi-monotonicity condition of the diffusion coefficient. Numerical experiments are given to confirm the theoretical results.